We believe that the article by Avorn et al1 fails to show an association between HES and postoperative bleeding, as cited in the majority of related studies. The title leads the reader to believe that hetastarch increases the risk of bleeding, but the authors did not report any single measure of bleeding. They did not account for the number of bleeding episodes nor did they use quantifiable measures, ie, chest tube drainage volume. Some of the study design limitations were that no clear definitions of nonsurgical bleeding or proper criteria for correction of microvascular bleeding were used. Measurement of hematocrit from the drainage fluid and collection of blood samples for baseline laboratory parameters indicative of blood loss would have been more reliable estimates of perioperative blood loss. These indicators should be considered as one of the primary outcome variables. Although transfusions may reflect bleeding, previous data,15–16 suggest that transfusing blood in cardiac surgery is behavioral rather than a response to blood loss. Re-operation (exploration for bleeding) in coronary bypass surgery cannot be used as a measure of drug-induced coagulopathy unless one completely excludes other causes for bleeding, ie, heparin-protamine activity, large-vessel bleeding, and overall patient coagulation status. Simple changes in preoperative, intraoperative, and postoperative hemoglobin and hematocrit values would help clarify their claims, although even these are confounded by volume changes.